Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Nashville, TN

May 19, 2013Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 19, 2013, 2:23 PM CDT for Cumberland County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2013, 2:23 PM CDT (19:23 UTC)
Expired
May 19, 2013, 6:00 PM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 141 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WGUS54 KOHX 191923
FFWOHX
TNC035-192300-
/O.NEW.KOHX.FF.W.0016.130519T1923Z-130519T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
223 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CDT

* AT 220 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS
  THE WARNED AREA. ROAD CLOSURE HAVE OCCURRED COUNTY-WIDE. TWO HOUSES
  IN CROSSVILLE HAVE BEEN INUNDATED BY HIGH WATER.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CROSSVILLE
  AND FAIRFIELD GLADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3582 8478 3576 8491 3574 8503 3576 8504
      3577 8526 3579 8525 3579 8527 3582 8524
      3590 8522 3596 8526 3610 8523 3610 8515
      3613 8513 3614 8507 3617 8503 3616 8490
      3600 8472 3591 8467

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:55 PM CDT, 28 minutes earlier.

Area forecast discussion, May 19, 1:55 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN MAY 19 2013

.DISCUSSION...CONVECTION EAST OF I-65 REALLY STARTING TO BACK-
BUILD THE LAST FEW VOLUME SCANS, AND MAY BEGIN TO AFFECT THE
NASHVILLE METRO AREA IF THE CURRENT TREND CONTINUES MUCH LONGER.
THE 18Z LAPS SOUNDING FOR BNA SHOWS CONTINUED DESTABILIZATION,
WITH A LIFTED INDEX OF -11.6 AND CAPE OF 4012 J/KG. HOWEVER, THE
WARMEST TEMPERATURES ARE BEING OBSERVED IN AREAS FARTHER WEST
WHERE PARTIAL CLEARING HAS ALLOWED FOR DIRECT SUN. BUT DRIER AIR
PENETRATING FROM THE WEST HAS ALSO GREATLY REDUCED THE CHANCE FOR
CONVECTION IN THESE AREAS. LOOK FOR THE DRIER AIR TO CONTINUE
WORKING ITS WAY EASTWARD SO THAT ALL OF MIDDLE TENNESSEE SHOULD BE
RAIN-FREE LATER TONIGHT. TEMPERATURES TOMORROW AND TUESDAY WILL
APPROACH 90 DEGREES IN SOME AREAS, JUST IN TIME FOR THE NEXT
ACTIVE WEATHER SYSTEM TO BRING MORE PRECIPITATION AND SLIGHTLY
COOLER TEMPERATURE. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT
BRINGING A COLD FRONT THROUGH MIDDLE TENNESSEE ON WEDNESDAY, WITH
A SECOND E-W ORIENTED FRONT DROPPING INTO MIDDLE TENNESSEE
THURSDAY NIGHT OR FRIDAY MORNING. SPC IS KEEPING ITS SEVERE
WEATHER RISK AREAS WEST OF MIDDLE TENNESSEE THROUGH DAY 3, WITH
NOTHING SHOWING UP IN THEIR EXTENDED OUTLOOK, EITHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  89  69  89 /  05  10  05  30
CLARKSVILLE    67  88  68  87 /  05  10  10  40
CROSSVILLE     62  84  64  84 /  20  10  10  20
COLUMBIA       68  89  69  90 /  10  05  05  30
LAWRENCEBURG   67  89  67  89 /  05  05  05  20
WAVERLY        68  89  69  88 /  10  05  05  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 19, 5:01 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SUN MAY 19 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-201015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY. AN ISOLATED
STRONG TO SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
SOME OF THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONT AND A FEW STORMS COULD BE STRONG TO SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JOHNSTONE

In the hours before

Special weather statement, May 19, 11:01 AM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT SUN MAY 19 2013

TNZ032>034-066-191645-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-
1101 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...OVERTON
AND PUTNAM COUNTIES...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORMS NEAR CROSSVILLE AND MONTEREY...
MOVING EAST AT 35 MPH.

PEOPLE IN AND AROUND SLATE SPRINGS...CROSSVILLE...FAIRFIELD GLADE AND
CRAB ORCHARD SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
ADDITIONALLY...VERY HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.

LAT...LON 3582 8478 3576 8491 3577 8526 3591 8522
      3592 8525 3603 8530 3651 8535 3652 8523
      3640 8512 3653 8505 3655 8481 3652 8472
      3637 8468 3629 8479 3629 8486 3621 8491
      3615 8490 3609 8480 3591 8467
Special weather statement, May 19, 12:33 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 PM CDT SUN MAY 19 2013

TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1233 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF SPARTA...MOVING EAST
AT 30 MPH.

PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
      3582 8564 3582 8567 3583 8568 3584 8574
      3601 8566 3602 8564 3594 8517 3578 8509
Special weather statement, May 19, 12:36 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT SUN MAY 19 2013

TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1236 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF SPARTA...MOVING EAST
AT 20 MPH.

PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.

LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
      3582 8564 3582 8567 3583 8568 3585 8574
      3601 8566 3602 8564 3594 8517 3578 8509
Special weather statement, May 19, 1:06 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT SUN MAY 19 2013

TNZ065-066-078-080-191900-
CUMBERLAND-VAN BUREN-WARREN-WHITE-
106 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...WARREN
AND WHITE COUNTIES...

AT 102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS JUST SOUTHWEST OF SPARTA...MOVING SOUTHEAST
AT 25 MPH.

PEOPLE IN AND AROUND ROCK ISLAND STATE PARK...DOYLE...SPENCER...
VIRGIN FALLS STATE NATURAL AREA AND FALL CREEK FALLS STATE PARK
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON
ROADWAYS AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.

LAT...LON 3576 8525 3571 8526 3567 8530 3558 8540
      3554 8546 3554 8549 3556 8551 3580 8569
      3583 8567 3583 8565 3585 8563 3585 8566
      3602 8555 3577 8510
Local storm report, May 19, 1:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      NW CROSSVILLE           35.95N  85.04W
05/19/2013                   CUMBERLAND         TN   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS ROAD CLOSURES COUNTY WIDE.
            ALSO 2 HOUSES WERE INDUNDATED BY 6 TO 8 INCHES OF FLOOD
            WATERS IN DOWNTOWN CROSSVILLE.

&&

EVENT NUMBER OHX1300411

TB12
Local storm report, May 19, 2:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             SE SMITHVILLE           35.96N  85.82W
05/19/2013  E1.00 INCH       DE KALB            TN   TRAINED SPOTTER

            ESPOTTER REPORT OF 1 INCH HAIL IN SMITHVILLE.

&&

EVENT NUMBER OHX1300412

TB12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:29 AM CDTSpecial Weather StatementOHXMaury31 min
May 19, 4:00 AM CDTSpecial Weather StatementOHXMarshall30 min
May 19, 4:11 AM CDTSpecial Weather StatementOHXCumberland34 min
May 19, 4:15 AM CDTSpecial Weather StatementOHXRobertson45 min
May 19, 4:48 AM CDTSpecial Weather StatementOHXWilson42 min
May 19, 5:13 AM CDTSpecial Weather StatementOHXRutherford, Wilson47 min
May 19, 5:57 AM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson48 min
May 19, 6:18 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson42 min
May 19, 6:34 AM CDTSpecial Weather StatementOHXSumner26 min
May 19, 8:48 AM CDTSpecial Weather StatementOHXRobertson, Sumner42 min
May 19, 10:07 AM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale38 min
May 19, 11:01 AM CDTSpecial Weather StatementOHXCumberland, Fentress, Overton44 min
May 19, 11:28 AM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam3 hr
May 19, 12:33 PM CDTSpecial Weather StatementOHXWhite42 min
May 19, 12:36 PM CDTSpecial Weather StatementOHXWhite39 min
May 19, 1:06 PM CDTSpecial Weather StatementOHXVan Buren, White54 min
May 19, 1:15 PM CDTSevere Thunderstorm WarningOHXVan Buren45 min
May 19, 1:52 PM CDTFlash Flood WarningOHXCannon, Cumberland, DeKalb, Van Buren, Warren, White4 hr
May 19, 2:08 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren37 min
May 19, 2:43 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren32 min
May 19, 3:09 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren21 min
May 19, 3:14 PM CDTSpecial Weather StatementOHXGrundy31 min
May 19, 3:36 PM CDTSpecial Weather StatementOHXCannon24 min
May 19, 3:45 PM CDTSpecial Weather StatementOHXGrundy30 min
May 19, 3:48 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson27 min
May 19, 3:56 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy34 min
May 19, 4:12 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson33 min
May 19, 4:23 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford22 min
May 19, 4:43 PM CDTSpecial Weather StatementOHXCannon32 min
May 19, 4:48 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford27 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.